Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 9, NWS Morristown, TN

February 21, 202314 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Feb 21, 2023, 1:36 PM CST for 14 counties in Tennessee. It took effect at Feb 22, 2023, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 1:36 PM CST (19:36 UTC)
In effect from
Feb 22, 2023, 12:00 PM CST
Expired
Feb 23, 2023, 6:00 AM CST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS74 KMRX 211936
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
236 PM EST Tue Feb 21 2023

TNZ018-041-043-045-047-072-074-087-221000-
/O.NEW.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
236 PM EST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST
THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Isolated stronger gusts are possible in the highest
  peaks. 

* WHERE...Portions of east Tennessee.

* WHEN...From 1 PM Wednesday to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
893 
WWUS74 KMRX 220216 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
916 PM EST Tue Feb 21 2023

TNZ018-041-043-045-047-072-074-087-221030-
/O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
916 PM EST Tue Feb 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM
EST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Isolated stronger gusts are possible in the highest 
  peaks.

* WHERE...Portions of east Tennessee.

* WHEN...From 1 PM Wednesday to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
673 
WWUS74 KMRX 220829
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
329 AM EST Wed Feb 22 2023

TNZ018-041-043-045-047-072-074-087-222100-
/O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
329 AM EST Wed Feb 22 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

* WHAT...Soutth to Southwest winds 25 to 35 mph with gusts up to
  50 mph expected. Isolated stronger gusts are possible in the
  highest peaks.

* WHERE...Eastern mountains of East Tennessee.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
081 
WWUS74 KMRX 221538
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1038 AM EST Wed Feb 22 2023

TNZ012-013-035-081-082-098-230600-
/O.EXB.KMRX.WI.Y.0009.230222T1800Z-230223T0600Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, Petros, Cagle, Dunlap, 
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, 
Mount Crest, Pikeville, Brayton, South Pittsburg, 
Haletown (Guild), Jasper, Martin Springs, Whitwell, 
Powells Crossroads, and Monteagle
1038 AM EST Wed Feb 22 2023 /938 AM CST Wed Feb 22 2023/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
THURSDAY...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 
  mph expected.

* WHERE...Portions of east Tennessee.

* WHEN...Until 1 AM EST /midnight CST/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected to occur
  this afternoon with a decrease in intensity by the early 
  evening. Then, later in the evening, winds are expected to 
  increase again ahead of approaching showers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-087-230600-
/O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1038 AM EST Wed Feb 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...South to Southwest winds 25 to 35 mph with gusts up to 
  50 mph expected. Isolated stronger gusts are possible in the 
  highest peaks.

* WHERE...Eastern mountains of East Tennessee.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
646 
WWUS74 KMRX 230325
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1025 PM EST Wed Feb 22 2023

TNZ012-013-035-081-082-098-230430-
/O.CAN.KMRX.WI.Y.0009.000000T0000Z-230223T0600Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
1025 PM EST Wed Feb 22 2023 /925 PM CST Wed Feb 22 2023/

...WIND ADVISORY IS CANCELLED...

A few spots may see wind gusts to near 40 mph over the next few 
hours, but the threat of more widespread wind gusts in excess of 
40 mph has diminished.

$$

TNZ018-041-043-045-047-072-074-087-231200-
/O.CON.KMRX.WI.Y.0009.000000T0000Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1025 PM EST Wed Feb 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...South to Southwest winds 25 to 35 mph with gusts up to 
  50 mph expected. Isolated stronger gusts are possible in the 
  highest peaks.

* WHERE...Eastern mountains of East Tennessee.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
601 
WWUS74 KMRX 230801
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
301 AM EST Thu Feb 23 2023

TNZ018-041-043-045-047-072-074-087-231200-
/O.CON.KMRX.WI.Y.0009.000000T0000Z-230223T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
301 AM EST Thu Feb 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...South to Southwest winds 25 to 35 mph with gusts up to 
  50 mph expected. Isolated stronger gusts are possible in the 
  highest peaks.

* WHERE...Eastern mountains of East Tennessee.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 21, 11:02 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 21, 11:02 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1202 PM EST Tue Feb 21 2023

...New AVIATION...

.UPDATE...
Issued at 1053 AM EST Tue Feb 21 2023

The main changes with this update are with respect to temperatures
and cloud cover. Outside of high cirrus clouds, much of the area
has cleared out quicker than previously anticipated. This has led
to a warmer trend in temperatures, which justified a slight
increase in hourlies and overall highs. Additionally, cloud cover
was decreased over the next few hours before a gradual increase
from the south expected later today. This was also used as
justification to limit the increase in temperatures for southern
portions of the area.

&&

.SHORT TERM...
(Today and tonight)
Issued at 320 AM EST Tue Feb 21 2023
Key Messages:

1. Drying out today as a frontal boundary moves south through the
area with drier air behind the front. Some sunshine returns for
areas along and north of I-40 this afternoon.

2. Breezy winds across northeast TN and southwest VA this
afternoon with wind gusts from 20 to 30 mph.

3. Breezy winds develop across the east TN mountains tonight as a 30
to 40 kt 850mb jet moves in from the south. Wind gusts from 25 to
35 mph.

A few areas of fog are in place early this morning, mainly across
northeast TN where rain passed through and skies cleared earlier
this morning. Fog will linger until daybreak and then begin to
lift. The showers that are currently on radar will continue to
move east and should move out of the area by sunrise. The rest of
the day will be mainly dry as a weak cold front passes south
through the area and brings drier air in from the north. Temps
will range from the low to upper 60s for most, which is above
normal. Winds will be breezy this afternoon across northeast TN
and southwest VA as soundings show good mixing, along with 20 to
30 kt 850mb flow over the region. Winds will gust between 20 and
30 mph but will quickly subside this evening as the nocturnal low-
level inversion develops.

Tonight, the front to our south begins to lift back north as a warm
front as ridging to our south begins to amplify. A few light
scattered showers are possible along the front as it lifts
through. Overnight lows will be very warm and generally around our
daily normal highs due to the strengthening southerly flow
through the night. Winds begin to pick up across the east TN
mountains late in the night as a 30 to 40 kt 850mb jet moves in
behind the warm front. Winds will gust from 25 to 35 mph across
the highest mountain peaks.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 320 AM EST Tue Feb 21 2023

Key Messages:

1. Much warmer temperatures Wednesday and Thursday.

2. Light rain showers Thursday and Friday with light QPF amounts.

3. Gusty winds winds can be expected Wednesday into Thursday, with
strongest winds over the E TN mountains.

4. Chances of rain showers increase this weekend and into early
next week with a warming trend.

Wednesday and Thursday...

By midweek we begin to see amplification in the mean flow as deep
troughing digs into the four corners region. At the surface, a front
will begin to lift north as an area of low pressure attendant a weak
shortwave lifts into the central plains. This boundary will become
nearly quasi-stationary on Wednesday with much of the southeast
including the local area well within the warm sector airmass.
Capping aloft, and dry low-mid levels will keep conditions dry
across the local area. An increasing pressure gradient will lead to
strengthening southerly flow Wednesday night, and gusty winds
especially across the higher terrain. Moving into Thursday, the
synoptic pattern looks similar, with a weak wave ejecting north into
the midwest and quickly taking the surface low into the Great Lakes.
A cold front will make its way into the area late Thursday. Ahead of
the front, warm and dry conditions will persist. Highs well into the
upper 70's to low 80's seem likely. Finally, weak upper level
support, and modest moisture advection at best will keep only
scattered showers around at times on Thursday.

Friday through Monday...

The mean flow flattens out late this week and into the weekend as
the parent upper low across the Rockies begins to lift north into
Canada. The front that made its way into the Southern Appalachians
on Thursday should lift back north this weekend while increasing jet
energy supports widespread lift across the Tennessee and Ohio
Valley. The result should be an increase in showers this weekend.
Not expecting any significant cool downs, but increasing cloud cover
and rain showers should keep temperatures in the 50's. Heading into
early next week, guidance favors a storm system lifting out of the
plains bringing with it additional chances of showers and a warming
trend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM EST Tue Feb 21 2023

VFR conditions are expected prevail across the region through the
day. Winds will continue to be gusty at TYS and TRI until the
evening hours, mainly from near a westerly direction. Overnight,
the expectation is for lower ceilings to spread into the area
south to north, mainly after midnight. Currently, CHA and TYS are
most likely to see reductions to MVFR with inclusion of IFR at
CHA. It still remains uncertain how long those conditions will be
reached at CHA, but there is enough confidence for inclusion at
this time. Clouds below 3,000 feet are expected at TRI with
lessened confidence on if they will be enough to create ceilings.
Then through the day tomorrow, an increasingly gusty southerly to
southwesterly wind expected, beginning in western portions of the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  59  76  66 /  10  10   0  30
Knoxville McGhee Tyson Airport, TN  70  54  77  65 /  10  10  10  30
Oak Ridge, TN                       69  53  75  64 /  10  20  10  40
Tri Cities Airport, TN              64  46  78  59 /  10  20  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...SR
LONG TERM....Diegan
AVIATION...SR
Hazardous weather outlook, Feb 21, 2:35 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 AM EST Tue Feb 21 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
335 AM EST Tue Feb 21 2023 /235 AM CST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Winds begin to increase across the east TN mountains late tonight
with wind gusts from 25 to 35 mph across the highest mountain
peaks.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are likely across the East Tennessee mountains and
possibly foothills Wednesday through Thursday with gusts from 40
to 50 mph possible. Breezy conditions are expected elsewhere. Elsewhere,
which includes all valley locations, wind gusts should generally
remain below 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.